Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
angel07

Should I stop taking my birth control pills?

Hi everyone,

I truly apologize if there are already a number of posts about the same topic. I just really need someone's advice right now.

I would love to stop using my birth control pills next month. I am currently on TriNessa (generic of Ortho Tri-Cyclen). The reason why I want to stop using it is because I have really low sex drive and the thought of taking synthetic hormones is starting to scare me. I've been on TriNessa for about three years now.

I don't think the birth control pills have helped to control my acne. I started using "the regimen" with Dan's products about a year ago and that really helped. I have also eliminated dairy from my diet, which I think was a big reason why I was breaking out in the first place.

So...since I'm now on a good skincare regimen and I don't eat as much dairy as I used to, should I stop taking my birth control pills? Are there any women out there who have had success when they quit using birth control pills? I always here of women breaking out really bad once they stop, but there must be someone out there who has had their face clear up by NOT taking birth control pills.

Any advice would be wonderful. Thank you very much for your help.

Share this post


Link to post
Share on other sites

It's possible to have good skin while off of birth control, but generally, when you're going on or off, you hormones have to adjust, and that can lead to breakouts.

If you do go off of the pill, you might break out while your hormones settle back down, and then you could clear back up. Being on The Regimen through this should help, but I don't know if it will keep things completely under control.

Also, are you going off pills because they're killed your sex drive, or because you just don't want to be on them any more? You could talk to your doctor and see if there's a different pill (possibly a low-dose one) that might work better for you.

Good luck to you, whatever you decide to do. : )

Share this post


Link to post
Share on other sites

As c'est la vigne said, discontinuing birth control will effect your hormones, which means your acne may be effected. Ortho Tri-Cyclen and TriNessa in general will slightly reduce your testosterone levels (in various ways), which is why some women see improvement in their skin, since even normal levels of androgens (aka male hormones) can cause acne (among other things) in some women.

So, discontinuing use of birth control may or may not cause you to break out. It really depends on how your body reacts to the change in hormones. I didn't experience a breakout when discontinuing birth control (I used ortho tri-cyclen)... but it also didn't really improve my skin anyway (of course, as it turns out, I have PCOS and elevated androgen levels, so a pill like ortho tri-cyclen would not significantly effect my imbalance on its own).

If you aren't using the pill for contraception, and it doesn't improve your skin, I really don't see a point for you to continue using it... and there's really no reason to expose your body to synthetic steroids if you're not benefiting from it in any way.

If you do break out initially after discontinuing the pill, you will likely clear up within a few months as your body readjusts. It sounds like the BP regimen you're using should help as well... breakouts due to hormone changes are really hard to control, but a topical or oral antibiotic from a dermatologist MIGHT help if the BP isn't working on its own. Of course, antibiotics should only be used as a very temporary aide (a few months max), as they are not effective, and can be dangerous, if used long term.

Share this post


Link to post
Share on other sites

Thank you so much for the replies.

Although it's nice to have a good form of birth control, I started taking the pill to help clear up my acne. After two years I still didn't see any improvement. Then I went on Dan's regimen and eliminated dairy....and wow did I get clear! :)

Haha yes, I would like to stop taking the pill because of low sex drive. My boyfriend thinks I'm not attracted to him, but that's totally not the case. A lot of my other girl friends feel the same way about the low sex drive. Ugh...

Anyways, thank you very much for the advice! I think I will stick to the pill for one more month so I can have a few weeks to decide. I'm so scared to quit because I don't want to breakout! I've had acne ever since I was like 8 years old and now I'm finally clear.

Thank you.

Share this post


Link to post
Share on other sites

I went off TriSprintec, another generic of Ortho tri cyclen, about 2 years ago and all was fine for about 3 months. Then I started breaking out all over my face, really bad. I went back on TriSprintec and some prescription topicals and I am pretty clear now except for a few pimples around my cycle.

I am almost 28. I went off the pill to start a family, and now that I am back on it, I don't know when I might be able to get the courage to go off it again. Maybe I'm just not supposed to have kids? Woman are having kids later in life now days anyways...

Do some research and search for saw palmetto and vitex on these boards. I read that they are good natural supplements for hormones and may help with your transition off birth control.

Let us know what you decide to do. I hope all works out for you.

Share this post


Link to post
Share on other sites

Thank you so much, 20sAcne.

I'm sorry you broke out when you decided to quit taking your birth control pills.

I will definitely search for more info on those natural supplements for hormones. I don't know much about that topic, so I'm excited to look at the boards!

This is kind of a stupid question, but can a woman take birth control pills for the rest of her life? Or is it not safe? Because if it helps to control acne, I want to be on it forever lol.

Share this post


Link to post
Share on other sites

i'm i hearing this right? you're not gonna have kids because of your acne? that is why you won't stop taking the pill?

people, you need to find something permanent. something you take for a month or a period of time, and get rid of your acne. taking medications for acne is bad for you.

i am a guy, and i know this may not relate to me that much, but girls, come on, you won't want to take pills forever.

maybe it's your shower routine. do you like taking hot showers? if you do, it might be the cause of your acne.

try taking pure cold shower and tell me the results. your acne will get better, not necessarily cure it as there is no cure.

but i just want to share this cold shower therapy that i use everyday without topicals or antibiotics or anything. just cold shower, and your skin will improve.

i think hot water is a major cause of acne.

Share this post


Link to post
Share on other sites

Oh, I'm not even thinking about having kids yet! I'm only 21! You're probably talking about 20sAcne then lol. Once the time is right for me to have kids, then I'll get off of my BDPs. Until then, I'm still in college and can't even afford to take care of myself!!

I don't want to rely on my birth control pills to keep me clear...that's why I want to get off of it.

Hmmm...cold showers? I know that whenever I use hot water, my skin gets all dry and red. I actually have been using cold water lately since it's been summertime. My skin looks better.

Thanks for the advice!

Oops...I meant to say "BCPs" in my last post lol. And that last statement was kinda a joke when I said I want to take birth control pills forever. It's just scary when you hear of sooooo many women who breakout even worse when coming off of the pill.

Share this post


Link to post
Share on other sites

i know what you mean. college student? same here girlfriend...jk!!! hahaha...

cold shower all the time and you'll see great results. maybe some of us have some type of "hot" disease thing. everything "hot" makes us have erruptions...

continue using cold shower. update ok?! i want to know if i'm the only one who'se getting good results.

cool. gl on the exams...college is hard when your face is hard to face. haha

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×